Alert archive / New Jersey / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 20, 2018, 6:39 PM EDT for Cape May County, New Jersey. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 6:39 PM EDT (22:39 UTC)
- Expired
- May 20, 2018, 7:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Philadelphia/Mount Holly
County Cape May County, NJ
The radar
The Dover AFB radar (KDOX), 52 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
411
WWUS81 KPHI 202239
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
639 PM EDT SUN MAY 20 2018
NJZ021-023-202315-
Cumberland-Cape May-
639 PM EDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CUMBERLAND AND
NORTHWESTERN CAPE MAY COUNTIES...
At 637 PM EDT, a strong thunderstorm was located near Cedarville, or
10 miles south of Bridgeton, moving east at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Woodbine, Newport, Leesburg, Port Norris, Dividing Creek, Green
Creek, Dennisville, Goshen, Bivalve, Fortesque, Eldora, Cedarville,
Cape May Court House, Villas and Whitesboro-Burleigh.
Very heavy downpours are also occurring with this storm, and may
cause poor visibility and ponding of water on roadways. Use extra
caution if driving through this storm.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3903 7494 3913 7489 3917 7490 3919 7503
3922 7503 3921 7510 3918 7515 3926 7520
3927 7524 3930 7526 3929 7529 3935 7534
3934 7537 3936 7536 3923 7477 3909 7483
3902 7492
TIME...MOT...LOC 2237Z 287DEG 18KT 3928 7529
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 20, 3:12 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 20, 3:12 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
312 PM EDT Sun May 20 2018
.SYNOPSIS...
A cold front approaching from the northwest will pass through
our region this evening. The boundary is forecast to stall to
our south on Monday. Weak low pressure is expected to move from
the eastern Great Lakes to New England on Tuesday and Tuesday
night and it should pull another cold front through our region
on Wednesday. The front is anticipated to stall to our south as
weak high pressure influences our weather on Thursday and
Friday. The boundary is expected to return northward as a warm
front over the weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of mid afternoon, cold front is beginning to push southward
into the CWA but still north of the I-95 corridor. Ahead of it,
some showers have developed in the unstable airmass and are
moving through portions of southern NJ. No lightning yet but ML
CAPES over the southern part of the CWA are in the 500-1000 j/kg
range so lightning remains possible through the afternoon with
convective cells. The aformentioned front will move southward
through the latter part of the afternoon and be across the
Delmarva extending eastward across southern NJ by this evening.
Additional showers with the chance of storms will remain
possible ahead of it with the activity tending to becoming
confined to areas mainly near and especially south of the I-95
corridor through the latter part of this afternoon as the
airmass starts to dry out behind the front as it passes
southward. I Don't expect any severe weather but brief heavy
downpours will be possible and given that diurnal mixing alone
is bringing some wind gusts to around 20-25 mph it's possible
some gusts of 30 to 35 mph could occur with some of these
showers or storms.
Heading through this evening, showers diminish across the south
by mid evening as the front continues to push southward
clearing the coast. Beyond this time expect skies becoming
mainly clear with light winds out of the north as high pressure
noses down and advects in cooler and drier air. Given the
saturated ground, some fog formation definitely possible
overnight but the limiting factors will be the dry air advection
and winds that may be just a bit too strong in the boundary
layer for widespread fog. For this reason, limited fog in the
grids to patchy across a few limited areas based on output from
fog tool. Overnight Lows will range from the low to mid 50s
north to the low to mid 60s south.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Finally a quiet, dry day on the way for Monday. High pressure
will crest over the area leading to plenty of sunshine, light
winds, and comfortable humidity levels with any fog quickly
burning off by mid morning. There will be some high clouds
around...especially over eastern PA during the afternoon hours
but any precip with the next wave stays west of the forecast
area through the day. Highs will generally be in the mid to
upper 70s except low 70s over the southern Poconos.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
We will not be making much change to the forecast for the long-
term period. It continues to appear as though we will receive
some precipitation from Monday night into Tuesday night,
followed by a drying trend for Wednesday through Friday.
Moisture is expected to return over the holiday weekend.
We should remain on the periphery of a mid level long wave
trough over eastern Canada during the work week.
Weak low pressure is forecast to pass across the southern and
eastern Great Lakes on Monday night and Tuesday. Moisture will
be on the increase ahead of the system. We will continue to
indicate a chance of showers and an increasing potential for
thunder at that time.
A short wave trough is expected to drop southeastward toward
our region on Tuesday night. The trough and its associated
surface cold front are forecast to arrive early on Wednesday. We
will continue to mention a chance of showers and thunderstorms
for Tuesday night ahead of the frontal boundary.
Dry air is anticipated to build down from the north for the
period from Wednesday through Friday.
The mid level long wave trough is expected to drift eastward
over the weekend, allowing a ridge to take hold over the western
North Atlantic. The resulting flow is forecast to bring an
increase in moisture along with the potential for scattered
showers and thunderstorms over the holiday weekend.
Temperatures for the period from Monday night through Sunday
are expected to be typical for this time of the year with highs
mainly in the 70s and lower 80s, and lows in the 50s and 60s.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...The cold front will move offshore and any showers
will move offshore as well. Behind the front, winds will become
west to northwest. Any locations that have their winds become
light overnight and have clear skies develop could have some
patchy fog develop. This may be a little more likely for RDG,
MIV, and ACY, especially if any showers move across the area
late this afternoon.
Monday...VFR conditions.
OUTLOOK...
Monday night through Tuesday night...A chance of showers and
thunderstorms. Conditions varying between VFR and MVFR. Brief
periods of IFR may occur in precipitation.
Wednesday through Friday...Mainly VFR. Some late night and
early morning visibility restrictions are possible.
&&
.MARINE...
Winds have been slow to come up but we keep the Small Craft
Advisory in place over the ocean waters until 2z as there will
still likely be some gusts to 25 knots late this afternoon into
this evening. Also, seas should remain around 5 ft. Expect
winds/seas to diminish below SCA conditions by the overnight
hours with sub SCA conditions then persisting through Monday.
OUTLOOK...
Monday night through Friday...No marine headlines are
anticipated.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ450>455.
&&
Synopsis...Iovino
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Iovino
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/IovinoHazardous weather outlook, May 20, 3:12 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 312 PM EDT Sun May 20 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-211915- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 312 PM EDT Sun May 20 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-211915- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 312 PM EDT Sun May 20 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, May 20, 3:50 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM MARINE TSTM WIND KITE ISLAND BARNEGAT BA 39.79N 74.17W
05/20/2018 M40 MPH ANZ451 NJ WEATHERFLOW
&&
EVENT NUMBER PHI1800850
JRKSpecial weather statement, May 20, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
639 PM EDT SUN MAY 20 2018
NJZ021-023-202315-
Cumberland-Cape May-
639 PM EDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CUMBERLAND AND
NORTHWESTERN CAPE MAY COUNTIES...
At 637 PM EDT, a strong thunderstorm was located near Cedarville, or
10 miles south of Bridgeton, moving east at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Woodbine, Newport, Leesburg, Port Norris, Dividing Creek, Green
Creek, Dennisville, Goshen, Bivalve, Fortesque, Eldora, Cedarville,
Cape May Court House, Villas and Whitesboro-Burleigh.
Very heavy downpours are also occurring with this storm, and may
cause poor visibility and ponding of water on roadways. Use extra
caution if driving through this storm.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3903 7494 3913 7489 3917 7490 3919 7503
3922 7503 3921 7510 3918 7515 3926 7520
3927 7524 3930 7526 3929 7529 3935 7534
3934 7537 3936 7536 3923 7477 3909 7483
3902 7492
TIME...MOT...LOC 2237Z 287DEG 18KT 3928 7529
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:27 PM EDT | Dense Fog Advisory | PHI | Burlington, Hunterdon, Mercer, Middlesex, Monmouth, Morris and 4 more | 9 hr |
| May 20, 3:49 PM EDT | Special Marine Warning | PHI | 56 min | |
| May 20, 4:42 PM EDT | Special Marine Warning | PHI | 93 min | |
| May 20, 6:33 PM EDT | Special Marine Warning | PHI | 87 min | |
| May 19, 8:41 PM EDT | Areal Flood Warning | PHI | Kent | 21 hr |
Nearby
Special Weather Statements in New Jersey, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.